North Carolina, 2016

Damaging Winds in North Carolina, February 16, 2016

February 16, 2016 · NWS RAH · 3 events in 3 counties and zones

A potent shortwave tracked across the region during the early morning hours. A squall line developed and several pockets of strong winds resulted in wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

A potent shortwave tracked across the region during the early morning hours. A squall line developed and several pockets of strong winds resulted in wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Feb 16, 6:00 AM EST, 4 minutes earlier.

Area forecast discussion, Feb 16, 6:00 AM EST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
600 AM EST WED FEB 16 2016

.SYNOPSIS...COOL HIGH PRESSURE WILL BUILD INTO NORTH CAROLINA FROM
THE NORTH TODAY THROUGH THURSDAY. A WEEKEND WARM-UP WILL BE REPLACED
BY ANOTHER CHANGE TO COLDER AND WETTER WEATHER NEXT WEEK.

&&

.NEAR TERM /TODAY AND TONIGHT/...
AS OF 1245 AM WEDNESDAY...

A POTENT SHORTWAVE TRACKING RAPIDLY EAST ACROSS THE REGION EARLY
THIS MORNING WILL RESULT IN A POTENTIAL FOR SPOTTY LIGHT RAIN
THROUGH 12Z...PRIMARILY IN THE NE COASTAL PLAIN. WITH FORCING
LARGELY CONFINED TO THE UPPER LEVELS (STRONG DPVA) AND LITTLE IN THE
WAY OF LOW-LEVEL FORCING (AS EVIDENCED BY CEILINGS IN THE 5-12 KFT
RANGE)...EXPECT PRECIPITATION TO BE LIGHT/SPOTTY IN NATURE. VFR
CEILINGS 5-12 KFT WILL DISSIPATE BY 12-15Z IN THE WAKE OF THE
SHORTWAVE...WITH CLEAR SKIES AND A NW/NNW WIND AT 10-15 KT DURING
THE AFTERNOON...DECREASING TO ~5 KT OR LESS AFTER SUNSET. HIGHS IN
THE 50S MOST LOCATIONS...LOWS IN THE LOWER 30S. -VINCENT

&&

.SHORT TERM /THURSDAY AND THURSDAY NIGHT/...
AS OF 300 AM WEDNESDAY...

CHILLY HIGH PRESSURE WILL EXTEND OVER THE REGION FROM THE NORTH THURSDAY
AND THURSDAY NIGHT. MOSTLY SUNNY/MOSTLY CLEAR CONDITIONS ARE EXPECTED.
TEMPERATURES SHOULD BE A FEW DEGREES BELOW THE 30 YEAR AVERAGES. HIGHS
ARE EXPECTED TO BE IN THE UPPER 40S NORTH TO MID 50S SOUTH. LOWS IN THE
25-30 RANGE AGAIN FRIDAY MORNING.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
AS OF 319 AM WEDNESDAY...

...A WEEKEND WARM UP... BUT ANOTHER CHANGE TO CHILLY AND WET WEATHER
EXPECTED NEXT WEEK...

THE STRONG SURFACE HIGH WILL SHIFT OFFSHORE FRIDAY ALLOWING A RETURN FLOW
FROM THE SOUTHWEST-WEST ACROSS NC. PARTLY SUNNY TO MOSTLY SUNNY SKIES
ARE EXPECTED IN THE DRY FLOW WITH MODERATING TEMPERATURES. HIGHS GENERALLY
IN THE MID 50S EXPECTED. FRIDAY NIGHT THROUGH THE WEEKEND WILL BE WARMER
EVEN AT NIGHT WITH THE DEEP SW-W FLOW ASSOCIATED WITH THE SURFACE HIGH
PRESSURE OUT IN THE WESTERN ATLANTIC AND A COLD FRONT WELL TO OUR NW.
SOME INCREASE IN CLOUDINESS... IN PARTICULAR MID AND HIGH CLOUDS WILL OCCUR
BY LATE IN THE WEEKEND. OTHERWISE... EXPECT HIGHS IN THE 60S BOTH SATURDAY
AND SUNDAY. LOWS GENERALLY IN THE 40S OVER THE WEEKEND INTO MONDAY.

FOR MONDAY INTO TUESDAY... ANOTHER SIGNIFICANT PATTERN CHANGE TO A DEEPENING
TROUGH OVER THE EASTERN STATES AND A LARGE POTENT RIDGE OVER THE WESTERN
STATES MEANS MORE WET AND POSSIBLY COLD WEATHER NEXT WEEK.. BEGINNING WITH
A BACKDOOR FRONT SUNDAY NIGHT OR MONDAY BRINGING FRESH CHILLY AIR DOWN
THE EASTERN SEABOARD. THIS OCCURS AND LOW PRESSURE WAVES ARE EXPECTED
TO AFFECT THE GULF COAST TO SE STATES.

SEVERAL THINGS TO WATCH NEXT WEEK... HOW STRONG OF A PUSH OF COLD AIR WILL
REACH DOWN INTO NC/SC NEXT WEEK COURTESY OF THE STRONG POLAR HIGH PRESSURE
THAT IS FORECAST TO BUILD INTO THE UPPER MIDWEST AND GREAT LAKES...
THEN POSSIBLY NEW ENGLAND BY MID-WEEK? IF THE HIGH PRESSURE CAN BUILD DOWN
THE EASTERN SEABOARD AS IN THE LATE JANUARY AND RECENT FEBRUARY STORMS... THEN
OUR CHANCE OF SIGNIFICANT WINTRY WEATHER WILL INCREASE (IF THE PATTERN TURNS
WET COURTESY OF ONE OR TWO WAVES OF LOW PRESSURE - POSSIBLY EVEN ANOTHER COASTAL
STORM) AS THE OPERATIONAL MODELS ARE SUGGESTING.

FOR NOW... WE WILL HAVE THE CHANCE OF RAIN IN THE FORECAST MON-TUE... AND TREND
TEMPS COLDER. LOWS IN THE 30S AND HIGHS IN THE 40S BY TUESDAY. THIS PATTERN CHANGE
BEARS WATCHING AS OUR WILD FLIP-FLOP IN WEEKLY WEATHER CONTINUES.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
AS OF 600 AM WEDNESDAY...

EXPECT VFR CONDITIONS TO PREVAIL THROUGH THE TAF PERIOD WITH A WNW
WIND AT 10-15 KT DECREASING TO ~5 KT OR LESS AFTER SUNSET.

LOOKING AHEAD: VFR CONDITIONS WILL PREVAIL THROUGH THE REST OF THE
WEEK INTO THE WEEKEND. -VINCENT

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...BADGETT
NEAR TERM...VINCENT
SHORT TERM...BADGETT
LONG TERM...BADGETT
AVIATION...VINCENT
Hazardous weather outlook, Feb 16, 4:10 AM EST, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
410 AM EST TUE FEB 16 2016

NCZ007>011-022>028-039>043-074>078-084>086-088-089-170915-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-GUILFORD-ALAMANCE-ORANGE-
DURHAM-FRANKLIN-NASH-EDGECOMBE-RANDOLPH-CHATHAM-WAKE-JOHNSTON-WILSON-
MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-
SAMPSON-
410 AM EST TUE FEB 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

STRONG SOUTHERLY WINDS...GUSTING AS HIGH AS 40 TO 50 MPH...WILL
BE POSSIBLE ALONG AND AHEAD OF A LINE OF SHOWERS ASSOCIATED WITH A
COLD FRONT PROGRESSING THROUGH CENTRAL NORTH CAROLINA EARLY THIS
MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VINCENT

In the hours before

Local storm report, Feb 16, 3:54 AM EST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
354 AM EST TUE FEB 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 AM     TSTM WND GST     STANLY COUNTY APT       35.42N  80.15W
02/16/2016  M40 MPH          STANLY             NC   AWOS

            KVUJ REPORTED A PEAK WIND GUST OF 40 MPH IN ASSOCIATION
            WITH A LINE OF SHOWERS AT 315 AM EST.

&&

EVENT NUMBER RAH1600346

VINCENT
Special weather statement, Feb 16, 4:01 AM EST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
401 AM EST TUE FEB 16 2016

NCZ007>011-022>028-039>043-074>078-084>086-088-089-161200-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-GUILFORD-ALAMANCE-ORANGE-
DURHAM-FRANKLIN-NASH-EDGECOMBE-RANDOLPH-CHATHAM-WAKE-JOHNSTON-
WILSON-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-RICHMOND-SCOTLAND-HOKE-
CUMBERLAND-SAMPSON-
INCLUDING THE CITIES OF...ROXBORO...OXFORD...BUTNER...CREEDMOOR...
HENDERSON...NORLINA...WARRENTON...ROANOKE RAPIDS...GREENSBORO...
HIGH POINT...BURLINGTON...GRAHAM...CHAPEL HILL...CARRBORO...
DURHAM...LOUISBURG...FRANKLINTON...NASHVILLE...RED OAK...
SHARPSBURG...SPRING HOPE...ROCKY MOUNT...ASHEBORO...ARCHDALE...
TRINITY...SILER CITY...PITTSBORO...RALEIGH...CARY...SMITHFIELD...
CLAYTON...SELMA...BENSON...WILSON...TROY...BISCOE...
MOUNT GILEAD...SOUTHERN PINES...PINEHURST...ABERDEEN...
SEVEN LAKES...SANFORD...DUNN...ERWIN...ANGIER...LILLINGTON...
GOLDSBORO...ROCKINGHAM...HAMLET...EAST ROCKINGHAM...LAURINBURG...
RAEFORD...ROCKFISH...SILVER CITY...FAYETTEVILLE...CLINTON
401 AM EST TUE FEB 16 2016

...STRONG WINDS POSSIBLE ALONG AND AHEAD OF AN APPROACHING COLD
FRONT THROUGH 8 AM...

WIDESPREAD SHOWERS ASSOCIATED WITH AN APPROACHING COLD FRONT WILL
CROSS CENTRAL NORTH CAROLINA FROM WEST TO EAST BETWEEN 4 AM AND 8 AM
THIS MORNING. STRONG WINDS ALOFT AND RAPID PRESSURE FALLS
ASSOCIATED WITH THE APPROACHING FRONT WILL RESULT IN AN INCREASED
POTENTIAL FOR STRONG WIND GUSTS WITH SHOWER ACTIVITY BOTH ALONG
AND AHEAD OF THE FRONT. GUSTS AS HIGH AS 40 TO 50 MPH WILL BE
POSSIBLE.

GREENSBORO AND ALBEMARLE BOTH REPORTED PEAK SOUTHWEST WIND GUSTS
OF 40 MPH IN ASSOCIATION WITH THE LINE OF HEAVY SHOWERS ALONG THE
COLD FRONT BETWEEN 315 AND 330 AM EST. LAURINBURG REPORTED A PEAK
SOUTHEAST WIND GUST OF 47 MPH WELL IN ADVANCE OF THE FRONT AT 335
AM...APPARENTLY IN ASSOCIATION WITH RAPID PRESSURE FALLS AND THE
PRESENCE OF ABNORMALLY STRONG FLOW ALOFT.

VINCENT
Local storm report, Feb 16, 4:05 AM EST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
405 AM EST TUE FEB 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 AM     NON-TSTM WND GST MACKALL ARMY AIRFIELD   35.04N  79.50W
02/16/2016  M44 MPH          RICHMOND           NC   AWOS

            KHFF REPORTED A PEAK SOUTHEAST WIND GUST OF 44 MPH AT
            354 AM EST.

&&

EVENT NUMBER RAH1600347

VINCENT
Local storm report, Feb 16, 4:27 AM EST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
427 AM EST TUE FEB 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 AM     NON-TSTM WND GST FAYETTEVILLE REGIONAL A 34.99N  78.88W
02/16/2016  M40 MPH          CUMBERLAND         NC   ASOS

            KFAY REPORTED A PEAK SOUTHERLY WIND GUST OF 40 MPH AT
            406 AM EST.

&&

EVENT NUMBER RAH1600348

VINCENT
Special weather statement, Feb 16, 5:39 AM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
539 AM EST TUE FEB 16 2016

NCZ007>010-024>027-040>042-077-078-088-089-161130-
JOHNSTON NC-CUMBERLAND NC-WARREN NC-WAKE NC-DURHAM NC-PERSON NC-
ORANGE NC-VANCE NC-NASH NC-CHATHAM NC-FRANKLIN NC-WAYNE NC-
HARNETT NC-SAMPSON NC-GRANVILLE NC-
539 AM EST TUE FEB 16 2016

...A LINE OF SHOWERS AND ISOLATED THUNDERSTORMS WILL PRODUCE STRONG
WIND GUSTS TO NEAR 50 MPH AND VERY HEAVY RAIN THROUGH 700 AM...

THE LEADING EDGE OF A SQUALL LINE EXTENDED FROM ROXBORO AND WEST
DURHAM SOUTH THROUGH HOLLY SPRINGS... RAVEN ROCK... AND FORT BRAGG
AT 532 AM. THIS LINE OF SHOWERS AND ISOLATED STORMS WILL MOVE EAST
THROUGH THE RALEIGH... DURHAM AND FAYETTEVILLE AREAS THROUGH 630
AM... THEN REACH HENDERSON... LOUISBURG... SMITHFIELD AND CLINTON
BETWEEN 630 AND 730 AM.

WIND GUSTS OF 40 TO 50 MPH ALONG WITH VERY HEAVY RAIN FOR AROUND 30
MINUTES WILL OCCUR WITH THIS LINE.

SPOTTY WIND DAMAGE INCLUDING SOME POWER OUTAGES AND BROKEN LIMBS
MAY OCCUR.

URBAN AND SMALL STREAM FLOODING MAY ALSO OCCUR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
50 MPH ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES.

DRIVERS ARE URGED TO SLOW DOWN AND USE EXTRA CAUTION.

&&

LAT...LON 3654 7824 3577 7816 3573 7819 3566 7815
      3519 7810 3518 7817 3486 7816 3483 7890
      3492 7896 3548 7901 3552 7897 3555 7901
      3654 7909
TIME...MOT...LOC 1032Z 239DEG 49KT 3537 7895

PWB
Local storm report, Feb 16, 5:53 AM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
553 AM EST TUE FEB 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 AM     NON-TSTM WND GST FAYETTEVILLE REGIONAL A 34.99N  78.88W
02/16/2016  M48 MPH          CUMBERLAND         NC   ASOS

            42 KT WIND GUST FROM THE SW.

&&

EVENT NUMBER RAH1600349

MLM

The radar

The Raleigh/Durham radar (KRAX), 21 km away, was scanning. The volume nearest the first event began at 11:04 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wake

When
February 16, 6:04 AM EST to 6:10 AM EST
Where
Wake County, 0.89 mi SE of College View to 3.13 mi WSW of Auburn
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
35.770, -78.690

Multiple trees and power lines were blown down along a swath from Raleigh to Garner. One tree fell on a house. Monetary damages are estimated.

Thunderstorm Wind, Franklin

When
February 16, 6:52 AM EST to 6:55 AM EST
Where
Franklin County, 1.68 mi W of Raynor to 2.17 mi NE of Seven Paths
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.020, -78.310

Several trees and power lines were blown down along a swath from near Spring Hope to near Ingleside.

Thunderstorm Wind, Warren

When
February 16, 6:55 AM EST
Where
Warren County, 2.33 mi WSW of Warrenton to Warren Plains
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.390, -78.210

Multiple trees were blown down along a north/south swath from near Norlina to near Warrenton.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2016Every state in 2016This day in weather historyWarnings in North Carolina, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 619853, 619854, 619856.